Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS St. Louis, MO

April 8, 2020Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2020, 7:32 PM CDT for Fayette County, Marion County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 7:32 PM CDT (00:32 UTC)
Expired
Apr 8, 2020, 8:15 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KLSX 090032
SVRLSX
ILC051-121-090115-
/O.NEW.KLSX.SV.W.0036.200409T0032Z-200409T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
732 PM CDT Wed Apr 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Marion County in south central Illinois...
  Southern Fayette County in south central Illinois...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located near Shobonier,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kinmundy, Farina, Shobonier, La Clede, St. Peter, Vernon and St.
  Paul.

This includes Interstate 57 in Illinois near exit 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3879 8914 3893 8917 3889 8869 3874 8870
      3875 8874
TIME...MOT...LOC 0031Z 276DEG 38KT 3889 8901 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
985 
WWUS53 KLSX 090053
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
753 PM CDT Wed Apr 8 2020

ILC051-121-090115-
/O.CON.KLSX.SV.W.0036.000000T0000Z-200409T0115Z/
Marion IL-Fayette IL-
753 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN MARION AND SOUTHERN FAYETTE COUNTIES...

At 752 PM CDT, a severe thunderstorm was located over Kinmundy,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kinmundy, Farina, La Clede, St. Peter, Vernon and St. Paul. 

This includes Interstate 57 in Illinois near exit 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 8914 3885 8915 3887 8899 3889 8869
      3874 8870 3875 8874
TIME...MOT...LOC 0052Z 283DEG 31KT 3881 8885 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
433 
WWUS53 KLSX 090113
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
813 PM CDT Wed Apr 8 2020

ILC051-121-090122-
/O.EXP.KLSX.SV.W.0036.000000T0000Z-200409T0115Z/
Marion IL-Fayette IL-
813 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION AND SOUTHERN
FAYETTE COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
the remainder of Marion county until 900 PM.

LAT...LON 3879 8914 3885 8915 3887 8899 3889 8869
      3874 8870 3875 8874
TIME...MOT...LOC 0112Z 276DEG 38KT 3879 8861 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:28 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 8, 3:28 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Apr 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 324 PM CDT Wed Apr 8 2020

Surface low currently over northeast Missouri will track to the east
southeast through the afternoon and into tonight, dragging a strong
cold front south across the forecast area. Storms beginning to
develop especially near frontal boundary across northern Missouri.
With MU CAPES around 3000 J/kg, steep ML lapse rates and
effective bulk shear around 45 kts, initially expect a large hail
event as discrete convection fires up. Then as front slides south,
will see activity congeal into a line of convection with the
severe threat transitioning to more of a severe wind event for
eastern and southern portions of forecast area. As for any tornado
threat, it will be isolated as low level shear and storm relative
helicity are marginal at best.

Storms are expected to develop any minute now over northeast MO and
west central IL, then move into the St. Louis metro area between 4
pm and 8 pm, and then into southern portions of forecast area
between 7 pm and 10 pm.

South to southwest winds will pickup ahead of front and veer to the
northwest to north behind it. Will see gusts up to 30 to 35 mph at
times, before diminishing late tonight. Once system exits region,
much colder and drier air will make it's way in with lows tonight in
the upper 30s to mid 40s.

On Thursday, despite full sunshine, cold northwest winds will pickup
with gusts near 35 mph at times, so temperatures will struggle to
rise with highs only in the low 50s to low 60s, almost 10 degrees
below normal for this time of year.

Thursday night will be the coldest night with lows in the upper 20s
to mid 30s. Will need to issue a freeze/frost headline for portions
of the forecast area, but will let later forecast shifts handle this.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 324 PM CDT Wed Apr 8 2020

Surface ridge will be overhead on Friday with slightly warmer
conditions under sunny skies. Highs will be in the 50s.

By Friday night, surface ridge will begin to slide off to the east
as next system approaches the region. In the meantime, upper level
closed low over the southwestern U.S. will begin to lift out towards
forecast area. Will see increasing chances of rain towards daybreak
on Saturday, with best chances late Saturday night through Sunday.
Unseasonably cold air will return to the region Sunday night after
the system exits the region and winds pickup from the northwest.
Beyond that, extended models have differing solutions on additional
rain chances for the remainder of the forecast period. It does look
like we will have a prolonged period of well below normal
temperatures through at least next Wednesday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 138 PM CDT Wed Apr 8 2020

Main issue with the TAFs will be the storms that are expected to
develop ahead of a strong cold front between 20z and 01z Thursday.
Will see MVFR conditions with onset of activity. Otherwise, VFR
flight conditions expected for remainder of forecast period.
Winds will pickup just ahead of front and veer to the northwest
then north with gusts up to 30 kts at times, before diminishing
after 06z Thursday. Clouds will clear out tonight. Then on
Thursday winds will pickup from the northwest once again with
gusts near 25 kts at times.

Byrd
&&

.CLIMATE...
Issued at 837 PM CDT Tue Apr 7 2020

Record max temps for Wednesday, April 8th, 2020:

Saint Louis (KSTL)...89/1890
Columbia (KCOU)......86/2001
Quincy (KUIN)........84/2001

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     44  57  34  55 / 100   0   0   0
Quincy          38  53  29  52 /   5   5   0   0
Columbia        41  56  31  54 /  20   0   0   0
Jefferson City  43  58  31  56 /  40   0   0   0
Salem           43  56  33  53 / 100   5   0   0
Farmington      43  60  32  56 / 100   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:41 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Apr 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
341 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with severe storms
likely, particularly across eastern Missouri and west central/southwest
Illinois. Some storms will be capable of producing very large hail,
damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Saturday night through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Byrd

In the hours before

Local storm report, Apr 8, 6:36 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             FARMINGTON              37.78N 90.43W
04/08/2020  E1.00 INCH       ST. FRANCOIS       MO   PUBLIC

&&
Local storm report, Apr 8, 6:41 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BOURBON                 38.16N 91.25W
04/08/2020  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Apr 8, 6:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 W UNION               38.46N 91.03W
04/08/2020  E0.50 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM
Local storm report, Apr 8, 6:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     4 NNE ORCHARD FARMS     38.93N 90.43W
04/08/2020  M63 MPH          ST. CHARLES        MO   ASOS

            REPORTED AT KSET.

&&

SJ
Local storm report, Apr 8, 6:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     4 NNW ORCHARD FARMS     38.93N 90.47W
04/08/2020  M51 MPH          ST. CHARLES        MO   TRAINED SPOTTER

&&

SJ
Local storm report, Apr 8, 7:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             UNION                   38.45N 91.01W
04/08/2020  E0.25 INCH       FRANKLIN           MO   PUBLIC

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:00 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery45 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington29 min
Apr 9, 3:53 AM CDTFreeze WarningLSXCalhoun, Greene, Jersey, Macoupin, Montgomery, Pike29 hr
Apr 9, 3:53 AM CDTWind AdvisoryLSXAdams, Brown, Calhoun, Greene, Jersey, Macoupin and 2 more15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.